|HIV drugs||AZT/PIs||Side effects||Avascular necrosis|
|AIDS Drugs Linked to Bone Disease|| ||Thomas H. Maugh
| ||"A new study from UC San Francisco indicates that protease inhibitors can cause avascular necrosis of the femoral head, a bone disease marked by tissue death in the top end of the thigh bone (the only alternative is a hip transplant)... Previously known risk factors for the bone disease include steroid use and alcohol abuse. Dr. Guy Paiement reported last Friday at a Hot Springs, Va., meeting of the American Orthopedic Assn. that UCSF physicians had treated 18 HIV positive patients with the disease (avascular necrosis of the femoral head : between 1991 and 1999. Eleven of the patients were using protease inhibitors, and only one of the 11 had any risk factors for the disease. Among the seven not taking protease inhibitors, only one did not have at least one risk factor."|
| ||Los Angeles Times, June 19, 2000, Monday, Health; Part S; Page 3||2001|
|Osteonecrosis of the hip, lipodystrophy and antiretroviral treatment.|| ||Roudiére L et al.
| ||“We report on six patients (out of a cohort of 508 HIV-infected patients, including 280 on triple antiretroviral treatment) who were diagnosed with bilateral avascular necrosis of the femoral head, all between 1998 and January 2000...Four of the six patients had to undergo hip replacement surgery (bilateral in three cases). Of note was the fact that no case of osteonecrosis had been diagnosed in our cohort between 1992 and 1998. As shown in Table 1, all six patients had long exposure to antiretroviral treatments, including protease inhibitors; five out of six had signs of fat redistribution.”|
| ||AIDS. 2000;14(13):2056.||2000|